Advertisement

Numerische Mathematik

, Volume 62, Issue 1, pp 87–122 | Cite as

A new formal approach to the rational interpolation problem

  • Marc Van Barel
  • Adhemar Bultheel
Article

Summary

An elegant and fast recursive algorithm is developed to solve the rational interpolation problem in a complementary way compared to existing methods. We allow confluent interpolation points, poles, and infinity as one of the interpolation points. Not only one specific solution is given but a nice parametrization of all solutions. We also give a linear algebra interpretation of the problem showing that our algorithm can also be used to handle a specific class of structured matrices.

Mathematics Subject Classification (1991)

65D15 41A20 41A05 41A21 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anderson, B.D.O., Antoulas, A.C. (1990): Rational interpolation and state variable realizations. Linear Algebra Appl.137–138, 479–509CrossRefGoogle Scholar
  2. 2.
    Antoulas, A.C. (1988): Rational interpolation and the Euclidean algorithm. Linear Algebra Appl.108, 157–171Google Scholar
  3. 3.
    Antoulas, A.C., Anderson, B.D.O. (1986): On the scalar rational interpolation problem. IMA J. Math. Control Inf.3, 61–88Google Scholar
  4. 4.
    Antoulas, A.C., Anderson, B.D.O. (1989): State-space and polynomial approaches to rational interpolation. In: Proceedings MTNS89Google Scholar
  5. 5.
    Antoulas, A.C., Ball, J.A., Kang, J., Willems, J.C. (1990): On the solution of the minimal rational interpolation problem. Linear Algebra Appl.137–138, 511–573Google Scholar
  6. 6.
    Baker, G.A. Jr., Graves-Morris, P. (1981): Padé Approximants. Part I: Basic Theory. Addison-Wesley, Reading, Mass.Google Scholar
  7. 7.
    Baker, G.A. Jr., Graves-Morris, P. (1981): Padé Approximants. Part II. Extensions and Applications. Addison-Wesley, Reading, Mass.Google Scholar
  8. 8.
    Belevitch, V. (1970): Interpolation matrices. Philips Res. Rep.25, 337–369Google Scholar
  9. 9.
    Bruckstein, A., Kailath, T. (1987): An inverse scattering framework for several problems in signal processing. IEEE Acoust. Speech Signal Magazine Process 6–20Google Scholar
  10. 10.
    Claessens, G. (1978): On the structure of the Newton-Padé table. J. Approx. Theory22, 304–319Google Scholar
  11. 11.
    Cordellier, F. (1983): Utilisation de l'invariance homographique dans les algorithmes de losanges. In: H.J. Bünger, H. Werner, eds., Padé Approximation and its Applications, p. 62–94. Lecture Notes in Math. 1071, Bad HonnefGoogle Scholar
  12. 12.
    Gragg, W.B. (1972): The Padé table and its relation to certain algorithms of numerical analysis. SIAM Rev.14, 1–62CrossRefGoogle Scholar
  13. 13.
    Graves-Morris, P.R. (1980): Practical, reliable, rational interpolation. J. Inst. Math. Appl.25, 267–286Google Scholar
  14. 14.
    Graves-Morris, P.R., Hopkins, T.R. (1981): Reliable rational interpolation. Numer. Math.36, 111–128Google Scholar
  15. 15.
    Gutknecht, M.H. (1989): Continued fractions associated with the Newton-Padé table. Numer. Math.56, 547–589Google Scholar
  16. 16.
    Gutknecht, M.H. (1991): The rational interpolation problem revisited. Rocky Mountain J. Math.21 (1), 263–280Google Scholar
  17. 17.
    Heinig, G., Hoppe, W., Rost, K. (1989): Structured matrices in interpolation and approximation problems. Wiss. Z. d. TU Karl-Marx-Stadt31, 196–202Google Scholar
  18. 18.
    Kalman, R.E. (1979): On partial realizations, transfer functions, and canonical forms. Acta Polytech. Scand.31, 9–32Google Scholar
  19. 19.
    Löwner, K. (1934): Über monotone Matrixfunktionen. Math. Z.38, 177–216Google Scholar
  20. 20.
    Magnus, A. (1962): Certain continued fractions associated with the Padé table. Math. Z.78, 361–374Google Scholar
  21. 21.
    Magnus, A. (1962): Expansion of power series intoP-fractions. Math. Z.80, 209–216Google Scholar
  22. 22.
    Meinguet, J. (1970): On the solubility of the Cauchy interpolation problem. In: A. Talbot, ed., Approximation theory. Academic Press, London New York, p. 137–163Google Scholar
  23. 23.
    Padé, H. (1892): Sur la représentation approchée d'une fonction par des fractions rationelles. Ann. de l'Ecole Normale Sup. 3ieme serie9, 3–93Google Scholar
  24. 24.
    Rutishauser, H. (1954): Der Quotienten-Differenzen-Algorithmus. Z. Angew. Math.5, 233–251Google Scholar
  25. 25.
    Van Barel, M. (1989): Nested Minimal Partial Realizations and Related Matrix Rational Approximants. PhD thesis, K.U. LeuvenGoogle Scholar
  26. 26.
    Van Barel, M., Bultheel, A. (1989): Minimal Padé sense matrix approximations arounds=0 ands=∞. In: A. Cuyt, ed., Nonlinear numerical methods and rational approximation. Reidel, Dordrecht, p. 143–154Google Scholar
  27. 27.
    Van Barel, M., Bultheel, A. (1990): A new approach to the rational interpolation problem. J. Comput. Appl. Math.32, 281–289Google Scholar
  28. 28.
    Van Barel, M., Bultheel, A. (1990): A new approach to the rational interpolation problem: the vector case. J. Comput. Appl. Math.33, 331–346Google Scholar
  29. 29.
    Werner, H. (1979): A reliable method for rational interpolation. In: L. Wuytack, ed., Padé approximation and its applications. Springer, Berlin Heidelberg New York, p. 257–277Google Scholar
  30. 30.
    Werner, H. (1980): Ein Algorithmus zur rationalen Interpolation. In: H. Werner, L. Collatz, G. Meinardus, eds., Numerische Methoden der Approximationstheorie, Vol. 5. Birkhäuser, Basel, pp. 319–337Google Scholar
  31. 31.
    Werner, H. (1981): Altes und Neues zur rationalen Interpolation. Vortrag 10. Österreichischer Mathematiker-Kongress, InnsbruckGoogle Scholar
  32. 32.
    Werner, H. (1983): Algorithm 51: A reliable and numerically stable program for rational interpolation of Lagrange data. Computing31, 269–286Google Scholar
  33. 33.
    Wuytack, L. (1973): An algorithm for rational interpolation similar to theQD-algorithm. Numer. Math.20, 418–424Google Scholar
  34. 34.
    Wuytack, L. (1974): Extrapolation to the limit by using continued fraction interpolation. Rocky Mountain J. Math.4, 395–397Google Scholar
  35. 35.
    Xu, G.-L., Bultheel, A. (1990): Matrix-Padé approximation: Definitions and properties. Linear Algebra Appl.137–138, 67–136Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Marc Van Barel
    • 1
  • Adhemar Bultheel
    • 1
  1. 1.Department of Computer ScienceK.U. LeuvenHeverleeBelgium

Personalised recommendations